Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 192, NWS Fort Worth, TX

May 29, 2019Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 29, 2019, 8:33 AM CDT for Stephens County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2019, 8:33 AM CDT (13:33 UTC)
Expired
May 29, 2019, 9:15 AM CDT
In force
42 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 45 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:14 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 29, 7:14 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
714 AM CDT Wed May 29 2019

.AVIATION...
/12 UTC TAF Cycle.

Concerns---Ceiling trends and convective chances today.

Widespread VFR and patchy MVFR cigs currently reside across most
North and Central Texas terminals. A brief period of VFR will
overspread Metroplex TAFs...but another surge of MVFR will quickly
ensue in a short time. With daytime heating, cigs will all become
VFR and this is probable by 18 UTC. Broad ascent will promote the
development of isolated to scattered SHRA prior to 18 UTC at TAF
sites and this is already manifest on area radars. Our presently
ascending weather balloon indicates some small vestiges of
subsidence, but with daytime heating and stronger ascent expected
to win out and there should be a proliferation of convection. When
this occurs exactly is a little unknown. I'll maintain an
optimistic forecast through 18 UTC with improving cigs and VCSH
(though TS is still possible.).

TS INVOF Metroplex TAFs will becoming increasingly likely around
1900 UTC with TSRA between 2100 and 0100 UTC. Outside of
lightning, strong winds to 30 knots (or greater) as well as hail
are hazards to aviation operations. Winds will ultimately shift to
the north in the wake of the storms with north flow likely for
any overnight diversion recovery operations. MVFR cigs and vsby
appear probable after 0200 UTC. For Waco, TSRA appears most
probable late this afternoon and into the early evening hours.
Hazards will be strong winds and small hail. North flow is
expected to envelop ACT and persist through the remainder of the
TAF. MVFR cigs and vsby are also forecast at Waco.

Confidence in ceiling trends and occurrence of TSRA is medium to
high. Confidence in timing of VCTS and TSRA is medium.

Bain

&&

.SHORT TERM... /Issued 403 AM CDT Wed May 29 2019/
/Today and Tonight/

Summary....A non-trivial forecast for North and Central Texas
today with multiple hazards anticipated with strong to severe
thunderstorms. At this juncture, the greatest risk for severe
weather will be for locations near and north of a Comanche to
Hillsboro to Canton line (including the D/FW Metroplex).
Accompanying the severe weather risk will be a threat for flash
flooding and continued flooding of streams...creeks...rivers and
lakes.

Analysis...Early morning surface analysis revealed a cold front
was slowly sagging southward through the Panhandles and adjacent
portions of northwest Oklahoma. The dryline that sparked
convection Tuesday afternoon to the west/northwest was rapidly
mixing back towards the west under the quiescent conditions. The
resulting moisture surge has produced extensive stratus across the
Hill Country...Concho Valley and Permian Basin. On the nose of
this stratus surge (likely a gradient in theta-e) is a small complex
of strong/severe storms. These storms are expected to migrate
eastward through the pre-dawn hours (though not entering our Big
Country counties until the 12 to 15 UTC time frame). How
intense/widespread these storms become as they make their trek
eastward towards North and Central Texas is a little unknown, but
given VWP derived 850mb flow is around 35 to 40 knots and LAPS
analysis suggests MUCAPE values around 2500 J/kg...I'm inclined to
believe that there will be some threat for strong to severe
storms this morning across our Big Country counties (areas west of
US HWY 281) and the general consensus of hi-resolution guidance
would support this thinking.

Through mid-morning...Rain and storms should slowly increase as
limited diabatic heating, increasing WAA and a slightly stronger
wind field are anticipated. Exact magnitudes of the low level wind
field remain somewhat nebulous this morning as the guidance
differs some. The NAM is by far the aggressor and advertises a
much broader and stronger 850mb wind field with the RAP/GFS a bit
more unimpressed. Given that the NAM wind field matches up best
with current VWP...think that this solution may be the most
reasonable. This is important as a stronger 850mb wind field would
facilitate a more efficient transport of richer instability
northward and could help reinvigorate any convective cells. Note,
that if the early morning convection to the west decays...it
could take some time for new convective updrafts to
develop/mature. Regardless...any mature convective updrafts will
find themselves within an environment characterized by 0-6 km bulk
shear values near 40 knots, 700-500mb laps rates around 7.5 C/km
and CAPE values in excess of 2000 J/kg. This should support a risk
for strong to severe storms provided that they can utilize the
favorable kinematic and thermodynamic profile. The best risk for
strong to severe storms through mid-morning will be northwest of a
Comanche to Denton to Gainesville line. After coordination with
WFO OUN...I went ahead and tacked on a few counties on the western
flank of the inherited Flash Flood Watch. While QPF values are
around 1-2", there is a concern that much of this could occur in a
very short amount of time and this presents at least a limited
risk for flash flooding and continued flooding on area rivers and
reservoirs. East of this line, there will be a low risk for a few
streamer showers.

This afternoon and evening...The severe weather threat is expected
to really get going as breaks in the widespread stratus shield
should help to boost instability values closer to 3000 J/kg.
Despite the conveyor of strongest jet level winds remaining
northwest of the area, deep layer shear should remain plentiful
for organized convective modes. The exact mode is a bit of a
challenge, however. Most if not all guidance yield high confidence
that there will be a complex of storms (possibly QLCS in nature)
near and just west of the I-35 corridor in North Texas. This would
certainly promote a strong to damaging wind risk with QLCS-type
tornadoes possible. A more cellular mode would support "cleaner"
supercell structures. Jet entrance forcing coupled with decent
increasing 850mb WAA per ECMWF/GFS guidance will promote the
genesis of additional warm sector convection...not necessarily
moored to any larger linear complex. Recent runs of the HRRR are
quite aggressive with its depiction of the radarscope near and
east of I-35...but given this model's tendency to be a little
overzealous, I won't advertise this type of scenario (though I
do believe that a few strong cells out ahead of the line east of
I-35 are possible). Given the shear- parameter space, any
convection ahead of the line should easily take on supercellular
characteristics with large hail and strong to damaging winds
probable. Examination of forecast hodographs from hi-res guidance
reveals a pretty favorable kinematic profile in the 0-1 km layer
for tornadic cells. The 2-6 km layer, however, indicates some non-
uniformities in the wind profile (that may impact the internal
dynamics of thunderstorms and/or storm modes) which casts some
doubt on the tornado threat. Unfortunately, the ability to project
just exactly how these subtle features in the forecast wind field
will impact convective behavior is limited. That said...based on
the still favorable 0-1 km kinematic wind field, the tornado risk
is appreciable. At this time, the risk for tornadoes will be
greatest near and north of the I-20 corridor this afternoon and
evening.

The flood risk will also increase through the afternoon and
evening hours as what should be a predominantly north-south
complex of storms takes on somewhat of a more east-west
orientation. The steering flow should become largely parallel to
this line of convection. This will likely promote the training of
convective cells with PWATs exceeding 1.5", storms should be
efficient rain producers. In addition to the changes made to the
western periphery of the Flash Flood Watch...I added a few
counties across East Texas to the current Flash Flood Watch where
HREF ensemble means support 1-2" of rainfall.

Overnight...the line of convection should eventually attain more
of a southerly component as it tracks towards higher instability
and gets a nudge from the cold front. Given that flow is largely
parallel to the front, this could mean a slower frontal
progression than currently advertised by the official forecast and
model guidance. If this comes to fruition...the flash flood risk
may linger in time and space (including outside of the current
watch).

Bain

&&

.LONG TERM... /Issued 403 AM CDT Wed May 29 2019/
/Thursday through Tuesday/

The cold front that will be the focus for thunderstorms today and
tonight will shift into Central Texas by sunrise Thursday with the
aid of convective outflows and building surface high pressure
through the Central and Southern High Plains. Scattered showers
and a few thunderstorms will linger near the cold front across the
southern zones through the day, but increasing large scale
subsidence behind a departing shortwave will limit storm coverage
and strength.

Decreasing cloud cover Thursday will offset weak cold air
advection behind the front allowing temperatures to warm into the
lower and middle 80s.

The front is progged to sag south toward the Texas Coast Thursday
night through Friday, but some low rain and thunderstorm chances
will linger mainly across Central Texas due to the passage of a
compact shortwave and some modest isentropic ascent.

The shortwave will pass to the east Friday night, resulting in a
period of subsidence. However, low level moisture will steadily
increase Saturday in response to another developing low pressure
system across the West Coast. This low pressure system should
remain across the western U.S. through early next week due to a
building ridge across the Plains. Although large scale subsidence
will increase with time, some low shower/thunderstorm chances will
remain in the forecast Saturday through Tuesday. The best storm
chances will be across the Red River counties during the
afternoon/early evening both Saturday and Sunday when daytime
West Texas convection moves through northwest flow aloft. The
good news is that wind fields will not be favorable for long lived
updrafts. Therefore, the severe storm potential will be low.

The building ridge Saturday through Tuesday will also yield above
normal temperatures with highs generally in the upper 80s and
lower 90s. Overnight lows will be mild with lower and middle
70s. The surface pressure gradient should be fairly weak Saturday
and Sunday keeping winds light, but breezier conditions will
likely develop Monday and Tuesday due to a deepening lee trough
across the Central High Plains.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    85  66  84  66  85 /  80  90  10  10  20
Waco                87  68  85  66  85 /  40  80  20  30  50
Paris               82  64  83  62  85 /  70  90  10   5   5
Denton              82  60  84  62  85 /  90  80   5  10  20
McKinney            83  63  83  63  84 /  80  90   5  10  10
Dallas              86  67  86  68  86 /  70  90  10  10  20
Terrell             86  67  85  65  85 /  50  80  10  10  20
Corsicana           85  69  84  66  84 /  40  80  20  20  30
Temple              88  68  85  67  85 /  40  70  20  30  50
Mineral Wells       81  62  83  62  83 /  90  60   5  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for TXZ091>095-
101>107-116>123-131>134.

&&

24/79
Hazardous weather outlook, May 29, 3:57 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
357 AM CDT Wed May 29 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-300900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
357 AM CDT Wed May 29 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Severe thunderstorms are possible across all of North and Central
Texas today with the best chances generally north of the I-20
corridor. The hazards associated with these storms include large
hail, damaging winds and some tornadoes. Heavy rainfall and flash
flooding will also be possible, especially north of I-20.

Thunderstorm chances will decrease from northwest to southeast
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms are possible across Central Texas Thursday.
Severe storms are not anticipated.

Isolated to scattered thunderstorms will remain in the forecast
Friday through Tuesday. Widespread severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible west of the I-35 corridor this morning
and across all of North and Central Texas this afternoon and evening.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:09 AM CDTSpecial Weather StatementFWDEastland36 min
May 29, 9:12 AM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens63 min
May 29, 9:30 AM CDTRiver Flood WarningFWDHunt41 hr
May 29, 9:30 AM CDTRiver Flood WarningFWDHunt, Rockwall41 hr
May 29, 9:44 AM CDTSpecial Weather StatementFWDPalo Pinto31 min
May 29, 9:48 AM CDTSpecial Weather StatementFWDJack27 min
May 29, 9:50 AM CDTRiver Flood WarningFWDCollin46 hr
May 29, 9:50 AM CDTRiver Flood WarningFWDDenton55 hr
May 29, 9:50 AM CDTRiver Flood WarningFWDCollin42 hr
May 29, 9:50 AM CDTRiver Flood WarningFWDHenderson, Navarro16 days
May 29, 11:53 AM CDTSpecial Weather StatementFWDPalo Pinto37 min
May 29, 12:15 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker, Wise60 min
May 29, 12:55 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant, Wise65 min
May 29, 12:58 PM CDTTornado WarningFWDParker, Tarrant47 min
May 29, 1:28 PM CDTTornado WarningFWDDenton47 min
May 29, 1:38 PM CDTTornado WarningFWDDallas, Denton, Tarrant52 min
May 29, 1:52 PM CDTAreal Flood AdvisoryFWDDenton, Tarrant3 hr
May 29, 1:57 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Tarrant63 min
May 29, 2:57 PM CDTSevere Thunderstorm WarningFWDLamar63 min
May 29, 3:01 PM CDTTornado Warning Tornado observedFWDCollin, Rockwall44 min
May 29, 3:04 PM CDTTornado WarningFWDRains, Van Zandt41 min
May 29, 3:39 PM CDTTornado WarningFWDHunt, Kaufman, Rockwall51 min
May 29, 3:47 PM CDTTornado WarningFWDRains, Van Zandt13 min
May 29, 4:16 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Van Zandt59 min
May 29, 4:23 PM CDTTornado WarningFWDKaufman, Van Zandt52 min
May 29, 4:31 PM CDTFlash Flood WarningFWDGrayson119 min
May 29, 4:58 PM CDTTornado Warning Tornado observedFWDVan Zandt62 min
May 29, 5:51 PM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Lamar54 min
May 29, 5:53 PM CDTTornado WarningFWDKaufman, Van Zandt52 min
May 29, 5:58 PM CDTFlash Flood WarningFWDFannin3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.